Understanding C. Diff

As acuity continues to rise in assisted living and residential care, providers increasingly find themselves faced with managing diseases and conditions that in the past were more commonly associated with skilled nursing facilities. One example of this is Clostridium Difficile, better know as C. Diff. This week’s Tuesday Tip will provide you with some basic information about  C.Diff (adapted from www.cdc.gov) and direct you to resources for even more information.

What is C.Diff?
Clostridium difficile is a bacterium that may develop due to the prolonged use of antibiotics during healthcare treatment. Clostridium difficile infections cause diarrhea and more serious intestinal conditions such as colitis.

What Are the Symptoms of C.Diff Infections?
Clinical symptoms can include:

  • watery diarrhea
  • fever
  • loss of appetite
  • nausea
  • abdominal pain/tenderness

How is C. Diff Transmitted?
Clostridium difficile is shed in feces. Any surface, device, or material (e.g., commodes, bathing tubs, and electronic rectal thermometers) that becomes contaminated with feces may serve as a reservoir for the Clostridium difficile spores. Clostridium difficle spores are transferred to residents mainly via the hands of personnel who have touched a contaminated surface or item.

How is C. Diff Infection Treated?
In about 20% of cases, Clostridium difficile infection will resolve within 2-3 days of discontinuing the antibiotic to the resident was previously exposed. The infection can usually be treated with an appropriate course (about 10 days) of antibiotics including metronidazole or vancomycin (administered orally). After treatment, repeat Clostridium difficile testing is not recommended if the resident’s symptoms have resolved, as residents may remain colonized.

Click here to view more information and guidelines on C. Diff. from the CDC, including information on preventing transmission, environment cleaning and disinfection, and more.

Discussion Area - Leave a Comment